Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 198, NWS St. Louis, MO

August 4, 2009Marion County, Pike County, Ralls County, Missouri; Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 4, 2009, 6:24 AM CDT for Marion County, Pike County, Ralls County, Missouri; Adams County, Pike County, Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2009, 6:24 AM CDT (11:24 UTC)
Expired
Aug 4, 2009, 7:15 AM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Pike County, IL, Marion County, MO, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:25 AM CDTHAIL 0.75Payson, IL
Aug 4, 6:30 AM CDTHAIL 0.7Payson, ILDIME SIZE OR SMALLER ON THE NE SIDE OF PAYSON. DURATION LESS THAN 30 SECONDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 4:06 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1915 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 041124
SVRLSX
ILC001-149-MOC127-163-173-041215-
/O.NEW.KLSX.SV.W.0198.090804T1124Z-090804T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
624 AM CDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  WESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
  EASTERN MARION COUNTY IN NORTHEAST MISSOURI...
  NORTH CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI...
  NORTHERN RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 715 AM CDT

* AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RENSSELAER...OR 6 MILES EAST OF MONROE
  CITY.  A SECOND STORM WAS LOCATED NEAR PAYSON.  BOTH STORMS
  WERE MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMYRA...
  HANNIBAL...
  RENSSELAER...
  SPAULDING...
  CENTER...
  NEW LONDON...
  FRANKFORD...
  FALL CREEK...
  PAYSON...
  BARRY...
  ATLAS...
  BEVERLY...
  MARBLEHEAD...
  ILASCO...
  SAVERTON...
  SEEHORN...
  BURTON...
  HULL...
  ADAMS...
  PLAINVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

&&

LAT...LON 3985 9092 3985 9091 3948 9095 3950 9172
      3991 9170 3992 9092
TIME...MOT...LOC 1123Z 271DEG 24KT 3965 9161

$$

TRUETT
2 follow-up statements
000 
WWUS53 KLSX 041147
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 AM CDT TUE AUG 4 2009

ILC149-MOC127-163-173-041156-
/O.CAN.KLSX.SV.W.0198.000000T0000Z-090804T1215Z/
PIKE IL-PIKE MO-RALLS MO-MARION MO-
647 AM CDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...AND EASTERN MARION...NORTHERN RALLS AND NORTHERN
PIKE COUNTIES IN NORTHEAST MISSOURI IS CANCELLED...

THE STORM WHICH WAS THREATENING THESE AREAS HAS WEAKENED AND NO 
LONGER APPEARS TO BE SEVERE. 

LAT...LON 3992 9092 3977 9092 3976 9137 3980 9138
      3985 9144 3987 9145 3988 9145 3991 9143
TIME...MOT...LOC 1146Z 268DEG 44KT 3986 9104

$$

ILC001-041215-
/O.CON.KLSX.SV.W.0198.000000T0000Z-090804T1215Z/
ADAMS IL-
647 AM CDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHERN ADAMS COUNTY...

AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR LIBERTY...OR 18 MILES EAST OF
QUINCY...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
BEVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 3992 9092 3977 9092 3976 9137 3980 9138
      3985 9144 3987 9145 3988 9145 3991 9143
TIME...MOT...LOC 1146Z 268DEG 44KT 3986 9104

$$

TRUETT
000 
WWUS53 KLSX 041209
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 AM CDT TUE AUG 4 2009

ILC001-041219-
/O.EXP.KLSX.SV.W.0198.000000T0000Z-090804T1215Z/
ADAMS IL-
709 AM CDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADAMS COUNTY WILL
EXPIRE AT 715 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM.

LAT...LON 3992 9092 3977 9092 3976 9137 3980 9138
      3985 9144 3987 9145 3988 9145 3991 9143
TIME...MOT...LOC 1209Z 268DEG 44KT 3987 9068

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:14 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 4, 6:14 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
614 AM CDT TUE AUG 4 2009

.DISCUSSION...
/404 AM CDT TUE AUG 4 2009/

TODAY...ELEVATED CONVECTION FINALLY BEGINNING TO DEVELOP ACROSS
NORTHERN MISSOURI AND SOUTHERN IOWA WITH BEST ORGANIZATION AT 3 AM
NOTED ACROSS NORTHWEST MISSOURI. ONLY MODEL THAT SEEMS TO HAVE ANY
KIND OF HANDLE ON THE CURRENT SITUATION IS THE 4KM NCEP
WRF...WHICH BRINGS THE DEVELOPING MCS THROUGH THE NORTHERN HALF OF
THE CWA DURING THE MORNING. BELIEVE THIS CONVECTIVE ACTIVITY WILL
EXIT CWA TO THE EAST DURING THE AFTERNOON WITH TEMPERATURES
RECOVERING QUICKLY. STILL CANT RULE OUT REDEVELOPMENT THIS
AFTERNOON AS ATMOSPHERE TRIES TO RECOVER IN THE WAKE OF THE MCS.
DESPITE THE LACK OF RAINFALL OVERNIGHT...BELIEVE IT IS PRUDENT TO
EXTEND THE EXISTING FLASH FLOOD WATCH UNTIL 18Z...AS PWATS REMAIN
NEAR 2 INCHES...AND LOCALLY HEAVY RAINFALL COULD CAUSE SOME
PROBLEMS THIS MORNING.

CVKING

WEDNESDAY...PRIMARY CONCERN FOR WED IS CONVECTION CHANCES UNDER
CONTINUED NORTHWEST FLOW ALOFT WITH THETAE BDRY SINKING SWD THROUGH
THE REGION. WHILE SOME SCATTERED THUNDERSTORMS ARE POSSIBLE DURING
THE DAY /ESPECIALLY ALONG REMNANT OUTFLOW BDRYS/...THE BEST CHANCE
FOR ORGANIZED CONVECTION APPEARS TO BE IN THE LATE AFTERNOON AND
EVENING. ECMWF/UKMET/GFS SOLUTIONS SUGGEST A SHORTWAVE TROF WILL
APPROACH THE BISTATE REGION ON WEDNESDAY AFTERNOON AND EVENING.
FORCING FROM THIS SHORTWAVE IN AN WILL AID THUNDERSTORM
DEVELOPMENT IN AN UNSTABLE ATMOSPHERE. WENT WITH CHC POPS FOR
WEDNESDAY EVENING GIVEN THE USUAL UNCERTAINTIES WITH EMBEDDED
SHORTWAVES IN NW FLOW ALOFT AND RECENT MODEL DIFFICULTIES WITH
THUNDERSTORM PLACEMENT.

THURSDAY THROUGH SATURDAY...ECMWF AND GFS CONTINUE TO ADVERTISE A
PATTERN CHANGE WITH THE WRN CONUS RIDGE FINALLY PROGRESSING E INTO
THE CENTRAL US. INITIALLY RELUCTANT TO BUY INTO THIS SOLUTION SINCE
BOTH MODELS HAVE RESOLUTELY SHOWN THIS SAME DAY 5-7 PATTERN SHIFT
FOR THE LAST SEVERAL DAYS...BUT WATER VAPOR IMAGERY DOES SHOW THAT
THE DEFORMATION ZONE W OF THE PACIFIC COAST CUTOFF LOW IS BECOMING
LESS WELL DEFINED...INDICATING THAT A PATTERN SHIFT MAY ALREADY BE
OCCURRING. BEGAN NUDGING HIGH TEMPERATURES SLIGHTLY UPWARD BUT NOT
AS HIGH AS MOS GUIDANCE. WHEN THE PATTERN SHIFT MATERIALIZES...HOT
WEATHER WILL RETURN TO THE BISTATE REGION WITH HEAT INDEX VALUES
OVER 100 DEGREES POSSIBLE OVER THE WEEKEND.

KANOFSKY

&&

.AVIATION...
/612 AM CDT TUE AUG 4 2009/

FOR THE 12Z TAFS...
MCS MOVING EAST ACROSS THE NORTHERN HALF OF MISSOURI THIS MORNING.
APPEARS BEST THREAT OF THUNDER WILL BE AT KUIN. KCOU...KSTL AND
KSUS WILL BE ON SOUTHERN FRINGE...AND WILL LIKELY JUST SEE SHRA.
CONVECTIVE COMPLEX WILL MOVE EAST OF THE AREA THIS AFTERNOON.
COULD BE SOME REDEVELOPMENT THIS AFTERNOON...BUT CONFIDENCE TO LOW
TO INCLUDE IN FORECAST ATTM.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR AUDRAIN-KNOX-
     LEWIS-MARION-MONROE-PIKE-RALLS-SHELBY.

IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ADAMS IL-
     BROWN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Aug 4, 4:50 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
450 AM CDT TUE AUG 4 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
450 AM CDT TUE AUG 4 2009

...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED THIS MORNING ALONG AND NORTH OF INTERSTATE 70. LOCALLY
HEAVY RAINFALL MAY LEAD TO FLASH FLOODING...ESPECIALLY OVER
NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY WHILE A
FRONTAL BOUNDARY REMAINS IN PLACE ACROSS MISSOURI AND ILLINOIS. SOME
OF THE THUNDERSTORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL.

ALTHOUGH MOST OF THE SUMMER HAS BEEN COOLER THAN NORMAL...MORE TYPICAL
LEVELS OF HEAT AND HUMIDITY WILL RETURN TO THE REGION OVER THE
WEEKEND WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Special weather statement, Aug 4, 5:42 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 AM CDT TUE AUG 4 2009

MOZ018-019-041145-
KNOX MO-LEWIS MO-
542 AM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND WESTERN LEWIS COUNTIES
UNTIL 645 AM CDT...

AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF HURDLAND...MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
TORRENTIAL RAINS THAT WILL POSE A FLOODING THREAT.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDINA...
  GREENSBURG...
  PLEVNA...
  KNOX CITY...
  COLONY...
  LA BELLE...
  LEWISTOWN...
  STEFFENVILLE...
  EWING...
  HURDLAND...
  BARING...
  NOVELTY...
  NEWARK...
  MONTICELLO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:35 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois25 min
Aug 4, 6:59 PM CDTSevere Thunderstorm WarningLSXMadison31 min
Aug 4, 6:50 AM CDTSevere Thunderstorm WarningLSXAdams, Brown40 min
Aug 4, 8:56 AM CDTSevere Thunderstorm WarningLSXFayette, Montgomery49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.